Nonsteroidal anti-inflammatory drug (NSAID) associated fixed drug eruption (FDE) in children attending dermatology OPD of a tertiary care hospital of Eastern India: a cross-sectional observational study

Ranjita Santra, Shirsendu Mondal, Patralekha Raychaudhuri

Abstract


Background: Although extensively studied in adults, Nonsteroidal anti-inflammatory drug (NSAID) hypersensitivity in children, especially in young children, remains a poorly defined area in both its clinical and epidemiologic aspects.

Methods: The present observational study was conducted in the department of Dermatology of a tertiary care hospital in Eastern India. Twenty children (20) were screened with suspected NSAID-associated fixed drug eruption (FDE) in the outpatient department. A thorough history taking and clinical examination was performed for each of the cases of FDE.  These cases were then managed conservatively after discontinuation of the suspected medication. Rechallenge with the putative offending drug was not done due to ethical reasons. WHO-UMC   Causality Assessment criteria and Naranjo probability scale were used for causality assessment of each of the cases of FDE. The severity of reported reactions was assessed by using Modified Hartwig and Siegel Scale and Preventability of the ADRs was assessed by Modified Schumock and Thornton Scale.

Results: Patients aged between 5 to 12 years and with a male preponderance of 3:2. The offending NSAID was ibuprofen for 8 of the patients, paracetamol and diclofenac for 4 each and ketorolac for 4 of the patients. These patients were prescribed the offending drugs for fever, rheumatoid arthritis and minor trauma. For each patient, history and clinical signs was consistent with the diagnosis of drug-induced FDEs. Causality assessment for each of the cases revealed ‘possible’ association predominantly (80%). Severity of the suspected ADR (adverse drug reaction) assessed using Modified Hartwig and Siegel Scale, revealed that the ADRs were mild(30%) to moderate (70%) in severity and of ‘probable’ preventibility (90%).

Conclusions: 20 new cases of NSAID-induced FDEs over a period of 6 months suggest that this is not a rare entity as was presumed. There is a growing need for a strict monitoring of such off label offending drugs, known to cause ADRs especially among pediatric patients to ensure safe and rational therapeutics. 


Keywords


Nonsteroidal anti-inflammatory drug, Fixed drug eruptions, Children, Causality assessment, Eastern India

Full Text:

PDF

References


Walling HW, Swick BL. Cutaneous fixed drug eruption to fluconazole. J Drugs Dermatol. 2010;9:1025-8.

Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's Textbook of Dermatology. 8th ed. Oxford: Blackwell Science; 2010: 28-177.

Brocq L. Éruptionerythemato-pigmentée fixe due al'antipyrine. Ann Dermatol Venereol. 1894;5:308-13.

Kidon MI, Kang LW, Chin CW, Hoon LS, and Hugo VB. Nonsteroidal Anti-Inflammatory Drug Hypersensitivity in Preschool Children Allergy, Asthma, and Clinical Immunology. 2007;3:114–22

Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions: a report from the Boston Collaborative Drug Surveillance Program on 15,438 consecutive inpatients, 1975 to 1982. JAMA. 1986;256:3358-63.

Mani MZ, Mathew M. A study of 218 drug eruptions. Indian Journal of Dermatology Venereology & Leprology. 1983;49:109-17.

Geneva: World Health Organization; World Health Organization. Technical Report Series No. 498. International drug monitoring: the role of national centers. 1972. Available at: www.who-umc.org/graphics/9277.pdf.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229–32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Priyadharsini, R., Surendiran, A., Adithan, C., Sreenivasan, S., & Sahoo, F. K. A study of adverse drug reactions in pediatric patients. Journal of pharmacology & pharmacotherapeutics. 2011;2(4):277.

Mehta TK, Marquis L, Shelty JN. A study of 70 cases of drug eruptions. Indian Journal of Dermatology Venereology & Leprology. 1971;37:1-5.

Kauppinen K. Cutaneous reaction of drugs. Acta Derm Venereol. 1972;52(Suppl 68):1-89.

Alanko K, Stubb S, Kauppinen K. Cutaneous drug reactions: clinical types and causative agents. Acta Derm Venereol (Stockh). 1989;69:223-6.

Berde CB, Sethna NF. Analgesics for the Treatment of Pain in Children. N Engl J Med. 2002;347:1094-103.